Oklahoma, 2021

High Wind in Oklahoma, April 4 to 6, 2021

April 4 to 6, 2021 · NWS AMA · 2 events in 1 county or zone

On the evening of April 6th a strong upper level low traversed southeast from Colorado into western Oklahoma. At the surface this system helped push colder and denser air into the combined Oklahoma and Texas Panhandles.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of April 6th a strong upper level low traversed southeast from Colorado into western Oklahoma. At the surface this system helped push colder and denser air into the combined Oklahoma and Texas Panhandles. Rapid pressure increases behind a cold front led to north winds of 35 to 40 mph with a few locations briefly gusting at or above 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 4, 5:35 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 4, 5:35 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
635 PM CDT Sun Apr 4 2021

.AVIATION...00Z TAFs...

VFR conditions expected through the period at DHT and GUY, with
aviation concerns and plenty of uncertainty with the AMA TAF.
Stratus and fog will likely recur overnight to our southwest, with
this once again approaching AMA around 12z. At this time,
preponderance of aviation focused guidance keeps this just to the
southwest of the terminal, so have backed off of operational
mentions of LIFR ceilings. That being said, given uncertainty,
have carried a SCT LIFR deck with a non-operational fog mention
from 09z to 15z as a heads up to the potential for flight rule
reductions. Will monitor over the next several hours and amend if
latest trends bring LIFR conditions a bit farther northeast.

Otherwise, very small chance for an isolated shower or storm at
AMA and GUY late Monday afternoon. Given low probability, have
left out any mention at this time.

Ferguson

&&

.PREV DISCUSSION... /Issued 235 PM CDT Sun Apr 4 2021/

SHORT TERM (today through Monday night)...

A few showers and thunderstorms may move into the northwest CWA from
northeast New Mexico this afternoon and evening.  A weak upper level
disturbance moving east southeast and increasing moisture may help
to keep the showers and storms going into our area.  Gusty winds
will be possible with any activity that moves or forms in the area,
but severe weather is not anticipated.

A dryline is expected to move to near a Guymon to Hereford line by
Monday afternoon.  The moisture is somewhat limited along this
feature and there is a weak cap.  However, with daytime heating, it
should be just enough to break through the cap.  Then any
thunderstorm that develops can tap into some instability and shear.
A severe storm will be possible on Monday afternoon or evening with
large hail and damaging winds the main threats.

Some low clouds and fog will be possible late tonight across the
southern Texas Panhandle, but these should dissipate by the late
morning, allowing for temperatures to warm into the 80's for the
most part.

FIRE WEATHER (Monday)...

Elevated fire weather conditions will be possible to the west of the
dryline across the western Panhandles Monday afternoon.  If
thunderstorms develop, they could pose a fire threat from lightning.

LONG TERM (Tuesday through Saturday)...

Main story here continues to be the possibility of fire weather
across the Panhandles for a combination of fuels, winds, and low
RH values nearly every day. Tuesday will be the better chance for
critical fire weather conditions to develop in the
afternoon/early evening hours; therefore, a fire weather watch has
been issued to highlight those concerns. Wednesday will be
another fire weather day, but not nearly as widespread nor the
strength of those conditions compared to Tuesday. Fire weather
conditions look to taper off somewhat Thursday onward, but some
areas may reach elevated conditions through Saturday.

On Tuesday, an upper level low will start to makes its way over
the Rockies and into the Central Plains by Tuesday night. A cold
front will blast through Tuesday night as a result. Before the
cold front arrives, there will be a strong lee low which will
develop just to the north of the Panhandles. A combination of the
pressure gradient and deep mixing will result in windy conditions
across the Panhandles Tuesday afternoon. 500mb wind speeds will
be around 60-70 knots, with a 700 mb jet around 40-50 knots. It
wont be difficult for us to reach wind speeds at the surface
around 30 mph sustained with gusts around 40-45 mph for central
and western parts of the Panhandles where RH values could be in
the 5-10 percent range behind a dryline. Given the state of the
fuels and the last time the Panhandles received moisture, it seems
almost likely for fire weather conditions to arise Tuesday
afternoon for central and western parts of the Texas Panhandle.
Fuels are the main limiting factor as some areas have began to
"green up". RH recovery Monday night into Tuesday will be around
50-80 percent in the central and western areas with some isolated
30-40 percent in the far northwest. This lower-end overnight
recovery may lead to fire weather conditions starting as early as
1pm as the dryline may be through Amarillo by this time. A fire
weather watch seems prudent given the treat for wildfire
development, and will be in effect from 1pm through 9pm on
Tuesday.

The cold front will arrive Tuesday night as the surface low slides
east/southeast through Kansas/Oklahoma. Strong height rises behind
the front will result in 3hr pressure changes on the order of 8-12
mb. Areas in the north/northeast Panhandles will have a strong
pressure gradient in the vicinity of the surface low center and
these height rises. Wind speeds in those areas may not be strong
enough as the current forecast reflects. We were able to
collaborate with neighbors to raise the wind speeds which seems to
be the right trend for now. Forecast soundings are suggesting the
atmosphere wont completely decouple Tuesday night in the
north/northeast, and a low level jet around 50 knots may very well
develop, so some of these stronger winds aloft may mix down to
the surface. We may want to revisit this and consider raising wind
speeds if this trend continues. Wind speeds will continue to be
strong through Wednesday behind the front; especially the north
and northeast Panhandles, so at least elevated fire weather
conditions are expected in the afternoon as RH drops down to 10-20
percent.

Thereafter, elevated fire weather conditions may develop Thursday
through Saturday as our dry trend continues. Each day has at least
some isolated areas on the breezy side with low RH in the
afternoon.

Guerrero

FIRE WEATHER (Tuesday through Saturday)...

Critical fire weather conditions are expected Tuesday afternoon
before a cold front blasts through the Panhandles. Thereafter,
each afternoon will have at least a threat for elevated fire
weather conditions. A fire weather watch has been issued for
Tuesday afternoon/early evening across central and western parts
of the Texas Panhandle.

An 850 mb thermal ridge axis will set up over the Panhandles
Tuesday afternoon which will result in the warmest day of this
forecast package. West of the thermal ridge axis, a 500mb jet
will be nosing in around 60-70 knots. 700 mb winds will be around
40-50 knots. With deep mixing expected, momentum transfer of
strong winds aloft should come to fruition. Red flag threat index
values of 4-7 are expected across most of the Panhandles,
especially central and western parts of the Texas Panhandle where
the watch is in effect. Fuels are the tricky variable here during
this transition period from winter to spring, and this could very
well end up being our largest limiting factor. All that said,
analysis does show initial attack fires may become a concern on
Tuesday. The timing of the cold front Tuesday night will be
critical to fire fighters, so situational awareness of cold front
timing and wind shift will be crucial if any ongoing fires exist
during the frontal passage.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Donley...Gray...Hartley...
     Hutchinson...Moore...Oldham...Palo Duro Canyon...Potter...
     Randall...Sherman.

OK...None.

&&

77/88
Hazardous weather outlook, Apr 4, 1:41 PM CST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CDT Sun Apr 4 2021

OKZ001>003-TXZ001>020-317-050745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CDT Sun Apr 4 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the western Oklahoma Panhandle
and the northwest Texas Panhandle through this evening. The storms
may produce gusty winds, but severe thunderstorms are not
anticipated at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions are possible for
portions of the Texas and Oklahoma Panhandles Monday through
Friday.

Slight chance of thunderstorms Monday and cannot rule out the
possibility of a severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Monday through
Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cimarron

When
April 4, 7:55 PM CST
Where
Cimarron forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
April 6, 8:15 PM CST
Where
Cimarron forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952219, 952220.